Idaho, 2011

Heavy Snow in Idaho, February 17 to 18, 2011

February 17 to 18, 2011 · NWS PIH · 1 event in 1 county or zone

Ten inches of snow fell at Vienna Mine, Swede Peak, Garfield Ranger Station, Galena Summit SNOTEL sites. 12 inches of snow was recorded at Dollarhide.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Ten inches of snow fell at Vienna Mine, Swede Peak, Garfield Ranger Station, Galena Summit SNOTEL sites. 12 inches of snow was recorded at Dollarhide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 17, 1:30 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 17, 1:30 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
130 PM MST THU FEB 17 2011

.SHORT TERM...TONIGHT THROUGH SUNDAY. LATEST SATELLITE IMAGERY
SHOWING A BROAD UPPER TROUGH OVER THE WEST WITH AN EMBEDDED
SHORT-WAVE FEATURE APPROACHING THE NRN CALIFORNIA COAST. MODELS
SHEAR THIS FEATURE NE TONIGHT WITH ACCOMPANYING MOISTURE LIFTING
INTO SE IDAHO BY FRIDAY MORNING. BEST CHANCE FOR SNOWFALL WILL
EXTEND ACROSS THE SRN PORTION OF THE CNTRL MOUNTAINS IN SW UPSLOPE
FLOW. IN THE MEAN TIME...THE MAIN PAC TROUGH BEGINS TO DROP SOUTH
EVENTUALLY REACHING THE CNTRL CALIFORNIA COAST SATURDAY BEFORE
KICKING INLAND AND LIFTING NE ACROSS THE GREAT BASIN SATURDAY
NIGHT/SUNDAY. LEADING EDGE OF ASSOCIATED MOISTURE PLUME WILL REACH
SW IDAHO SATURDAY AFTERNOON SPREADING ACROSS SE IDAHO SATURDAY
NIGHT/SUNDAY FOR ANOTHER ROUND OF SNOWFALL FOCUSED ACROSS THE CNTRL
MTNS AND UPPER SNAKE HIGHLANDS. AT THIS POINT ACCUMULATIONS ARE
EXPECTED TO FALL WITHIN THE ADVISORY RANGE...AND HEADLINES MAY
FOLLOW BY SATURDAY IF THE SYSTEM STICKS TO THE CURRENT FORECAST
TRACK AND STRENGTH. HUSTON

.LONG TERM...SUN NIGHT THROUGH NEXT THU NIGHT. 500MB 5-WAVE
INDICATES LONGWAVE TROUGHING CONTINUING THROUGH THE PERIOD.  THUS
EVERY DAY HAS A THREAT OF PRECIPITATION.  17/00Z ECMWF AND 17/12Z
GFS WERE UNUSUALLY CLOSE IN AGREEMENT ON TIMING...SO HAVE KEPT
PROBABILITY OF PRECIPITATION HIGHER THAN GUIDANCE AND GENERALLY
HIGHER THAN CLIMATOLOGY.  ONLY MON/MON NIGHT SEEMS TO BRING A BREAK
IN THE SERIES OF SHORTWAVES.  PRECIPITATION TYPE WILL MAINLY BE
SNOW...THE FIRST TWO SHORTWAVES WILL HAVE SOME RAIN AT ELEVATIONS
BELOW 4500 FT.  BUT THESE TWO FEATURES WILL FINALLY BRING IN ENOUGH
COLD AIR TO KEEP THE TEMPERATURES BELOW FREEZING FOR THE LAST
INCOMING SHORTWAVE ON WED/WED NIGHT/THU.  BREEZY TO WINDY CONDITIONS
ARE EXPECTED WITH EACH SHORTWAVE...WITH THE LAST ONE IN THE PERIOD
HAVE THE BEST POTENTIAL FOR STRONG WIND.  MESSICK
&&

.AVIATION...MODERATE TO STRONG SOUTHERLY FLOW AHEAD OF NEXT
SHORTWAVE WILL PRODUCE DOWNSLOPE CONDITIONS AT KBYI AND KPIH...THUS
BELIEVE PRECIPITATION SHADOW WILL PREVENT MUCH OF THE CIG/VSBY
PROBLEM THAT WILL AFFECT KSUN THROUGH 18/18Z FRI.  KSUN SHOULD BE
CLOSED FOR NEARLY ALL THE OPERATING HOURS ON FRI DUE TO A WINTER
STORM.  KIDA SHOULD MISS MAJOR IMPACT FROM THIS STORM AS THE STORM
SPREADS PRECIPITATION ONLY INTO THE WESTERN HALF OF THE SNAKE RIVER
PLAIN IN THAT AREA.  BREEZY AFTERNOONS CONTINUE...BUT WILL STILL BE
FROM TRADITIONAL DIRECTIONS THAT WILL BE NEARLY PARALLEL TO THE
RESPECTIVE RUNWAYS.  MESSICK
&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Feb 17, 4:00 AM MST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
400 AM MST THU FEB 17 2011

IDZ017>025-031-032-181400-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
400 AM MST THU FEB 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

EXPECT PERIODS OF SNOW SHOWERS THROUGH TONIGHT.  GENERALLY 1 TO 3
INCHES IN THE MOUNTAINS AND LESS THAN AN INCH IN THE SNAKE RIVER
PLAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE THE POTENTIAL FOR SNOW FRIDAY THROUGH SUNDAY IN
SOUTHEAST IDAHO.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Big and Little Wood River Region

When
February 17, 5:00 PM MST to February 18, 1:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
SNOTEL

Ten inches of snow fell at Vienna Mine, Swede Peak, Garfield Ranger Station, Galena Summit SNOTEL sites. 12 inches of snow was recorded at Dollarhide.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285732.